Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 69, NWS Atlanta, GA

May 4, 2019Cherokee County, Dawson County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2019, 12:40 PM EDT for Cherokee County, Dawson County, Pickens County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 12:40 PM EDT (16:40 UTC)
Expired
May 4, 2019, 1:03 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, GA, Dawson County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 12:40 PM EDTTSTM WND DMG3 N Hollis Lathem Reser, GAEMERGENCY MANAGER REPORTED TWO TREES DOWN IN THE WEST CENTRAL PORTION OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS52 KFFC 041640
SVRFFC
GAC057-085-227-041730-
/O.NEW.KFFC.SV.W.0069.190504T1640Z-190504T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1240 PM EDT Sat May 4 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in north central Georgia...
  Western Dawson County in north central Georgia...
  Eastern Pickens County in north central Georgia...

* Until 130 PM EDT.

* At 1239 PM EDT, a severe thunderstorm was centered near Waleska, 
  or 2 mies northwest of Canton, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canton, Jasper, Ball Ground, Nelson, Waleska, Amicalola Falls State
  Park, Sequoyah Lake, Lake Arrowhead, Marblehill, Fausett Lake,
  Salacoa Valley, Lake Tamarack, Hollis Lathem Reservoir, Tate and
  Reavis Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3434 8425 3423 8459 3437 8463 3455 8438
      3455 8437 3456 8437 3457 8421
TIME...MOT...LOC 1639Z 233DEG 22KT 3433 8455 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
918 
WWUS52 KFFC 041703
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Sat May 4 2019

GAC057-085-227-041713-
/O.CAN.KFFC.SV.W.0069.000000T0000Z-190504T1730Z/
Cherokee GA-Dawson GA-Pickens GA-
103 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE...WESTERN
DAWSON AND EASTERN PICKENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3434 8425 3423 8459 3437 8463 3455 8438
      3455 8437 3456 8437 3457 8421
TIME...MOT...LOC 1702Z 233DEG 22KT 3442 8440 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:48 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 4, 10:48 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1048 AM EDT Sat May 4 2019

.UPDATE...

A line of strong thunderstorms has entered into the northwest
corner of the forecast area and are slowly pushing to the
northeast, producing heavy rain and frequent lightning.
Elsewhere, precipitation has been slow to move into the area and
hi-res solutions have backed off on precipitation through the
morning. As a result, have increased PoPs across far northern
Georgia and reduced PoPs across the remainder of the area through
the early afternoon. Otherwise, only minor changes have been made
to temperatures, dewpoints, and winds based on the latest trends.

King

&&

.PREV DISCUSSION... /Issued 740 AM EDT Sat May 4 2019/

SHORT TERM /Today through Sunday/...
Broad, somewhat shallow, upper trough works its way across the
region today through Sunday. Still seeing sufficient instability,
dynamics and mid-level winds for increased chances for a few strong
to severe thunderstorms today into this evening. Best chances today
remain across the north where better dynamics and a weak frontal
boundary will help to enhance lift. Primary threat remains strong,
damaging winds and some marginal hail. For Sunday, focus shifts into
central Georgia, however diminishing instability and forcing
minimizes the risk for stronger thunderstorms.

20

LONG TERM /Sunday Night through Friday/...
The long term begins with an exiting system and drier air
spreading over the CWA. Models are in very good agreement with
this. We will see one good day of drying before moisture starts
returning ahead of the next in a series of short waves approaches
on Tuesday. Models differ somewhat on timing and strength of these
short waves for the latter half of the long term, however the
result will be increasing chance of showers and thunderstorms each
day.

17

AVIATION...
12Z Update...

VFR conditions are expected to predominate across the forecast area
through the first half of this forecast period, outside of areas of
convection. Will see some local to scattered areas of MVFR or lower
visibilities through 14Z, however only brief impacts at any TAF
sites. MVFR ceilings are expected to develop across the far north
after 00Z and spread south through the remainder of the overnight
period into Sunday morning. Isolated showers/thunderstorms remain
possible through 14Z, becoming more widespread in coverage after.
Light west to southwest winds will increase to 5-10kt by 16-18Z.

//ATL Confidence...12Z Update...

Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  64  81  60 /  60  70  40  10
Atlanta         80  65  79  61 /  70  70  40  10
Blairsville     75  59  75  53 /  70  70  40   5
Cartersville    79  63  78  56 /  70  70  40  10
Columbus        82  66  82  64 /  60  70  30  10
Gainesville     78  63  78  60 /  70  70  40   5
Macon           83  65  81  61 /  50  60  50  20
Rome            79  62  78  57 /  70  70  40   5
Peachtree City  81  63  80  57 /  70  70  40  10
Vidalia         85  69  84  67 /  40  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....17
AVIATION...20
Hazardous weather outlook, May 4, 10:42 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Sat May 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A few severe storms are possible across north and central
Georgia this afternoon and tonight.

A strong storm system will move across Georgia today and tonight.
This will bring scattered to numerous showers and thunderstorms
to north and central Georgia.

A few storms could be severe just about anywhere across north and
central Georgia, although the main focus will be north of a line
from Preston to Macon to Louisville. The best time for severe
storm development will be from around noon today until midnight
tonight.

The main hazards from the severe storms will be damaging winds and
hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There remains a chance of thunderstorms Sunday as the Saturday
storm system exits. Although a few storms could be strong with
gusty winds, severe storms are not expected on Sunday.

There is a chance of thunderstorms across parts of central Georgia
and also the northeast mountains Tuesday afternoon...and then for
all of north and central Georgia Wednesday through Friday. A few
storms could be strong with gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 4, 12:21 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1221 PM EDT Sat May 4 2019

GAZ013-020-021-041645-
Cherokee GA-Bartow GA-Pickens GA-
1221 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN BARTOW AND SOUTHWESTERN PICKENS COUNTIES UNTIL 1245 PM
EDT...

At 1221 PM EDT...a strong thunderstorm was over Lake Arrowhead, or 8
miles west of Canton...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Emerson, Ball Ground, White, Waleska, Lake Arrowhead, Salacoa
Valley, Red Top Mountain State Park, Talmadge and Sutallee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3432 8439 3414 8472 3425 8477 3441 8467
      3441 8465 3443 8465 3446 8448
TIME...MOT...LOC 1621Z 221DEG 20KT 3427 8463

HAIL...0.88IN
WIND...50MPH
Special weather statement, May 4, 12:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1227 PM EDT Sat May 4 2019

GAZ031-032-041700-
Cobb GA-Paulding GA-
1227 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB AND EASTERN
PAULDING COUNTIES UNTIL 100 PM EDT...

At 1227 PM EDT...a strong thunderstorm was centered near Lost
Mountain Park, or 7 miles southwest of Kennesaw...moving northeast
at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Marietta, Smyrna, Kennesaw, Woodstock, Acworth, Powder Springs,
Hiram, Fair Oaks, White Water Park, Lost Mountain Park, Kennesaw
State University, Jim R Miller Park, Due West and Dobbins Air Reserve
Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3401 8474 3408 8466 3408 8451 3391 8449
      3384 8479
TIME...MOT...LOC 1627Z 231DEG 23KT 3396 8470

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 4, 12:29 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1229 PM EDT Sat May 4 2019

GAZ037-047-049-041700-
Morgan GA-Walton GA-Oconee GA-
1229 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
SOUTHEASTERN WALTON AND SOUTHERN OCONEE COUNTIES UNTIL 100 PM EDT...

At 1229 PM EDT...a strong thunderstorm was centered near Ebenezer,
or 8 miles southeast of Monroe...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rutledge, North High Shoals, Bostwick, Good Hope, Bishop, Ebenezer,
Hard Labor Creek State Park, Farmington and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3382 8338 3370 8339 3370 8340 3368 8339
      3364 8339 3361 8366 3373 8369 3388 8351
TIME...MOT...LOC 1629Z 233DEG 22KT 3369 8364

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 12:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1230 PM EDT Sat May 4 2019

GAZ023-041700-
Hall GA-
1230 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HALL COUNTY UNTIL 100 PM
EDT...

At 1230 PM EDT...a strong thunderstorm was centered near Oakwood, or
just south of Gainesville...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Oakwood, Lula and Gillsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3438 8366 3436 8367 3435 8365 3432 8365
      3431 8364 3428 8364 3423 8369 3421 8388
      3426 8393 3440 8379
TIME...MOT...LOC 1630Z 234DEG 22KT 3424 8387

HAIL...0.75IN
WIND...50MPH
Local storm report, May 4, 12:36 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             3 ENE TALONA            34.62N  84.46W
05/04/2019  E1.00 INCH       GILMER             GA   SOCIAL MEDIA

            QUARTER SIZE HAIL REPORTED AT CLEAR CREEK MIDDLE SCHOOL

&&

EVENT NUMBER FFC1900218

SNELSON
Special weather statement, May 4, 12:39 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1239 PM EDT Sat May 4 2019

GAZ006-007-014-015-041715-
Gilmer GA-Dawson GA-Lumpkin GA-Fannin GA-
1239 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...WESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 115 PM EDT...

At 1238 PM EDT...a strong thunderstorm was over Fausett Lake, or near
Jasper...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Amicalola Falls State Park, Springer Mountain Shelter, Len Foote Hike
Inn, Camp Merrill, Black Gap Shelter, Stover Creek Shelter and
Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3467 8414 3466 8415 3465 8415 3466 8413
      3466 8412 3464 8406 3447 8427 3447 8432
      3456 8435 3457 8435 3468 8430 3469 8419
TIME...MOT...LOC 1638Z 209DEG 25KT 3451 8432

HAIL...0.88IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:54 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Floyd, Walker51 min
May 4, 10:43 AM EDTSpecial Weather StatementFFCCatoosa, Gordon, Murray, Whitfield32 min
May 4, 11:24 AM EDTSpecial Weather StatementFFCMurray36 min
May 4, 11:51 AM EDTSpecial Weather StatementFFCForsyth24 min
May 4, 12:09 PM EDTSpecial Weather StatementFFCGilmer36 min
May 4, 12:15 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer45 min
May 4, 12:21 PM EDTSpecial Weather StatementFFCPickens24 min
May 4, 12:27 PM EDTSpecial Weather StatementFFCCobb33 min
May 4, 12:29 PM EDTSpecial Weather StatementFFCOconee31 min
May 4, 12:30 PM EDTSpecial Weather StatementFFCHall30 min
May 4, 12:39 PM EDTSpecial Weather StatementFFCDawson36 min
May 4, 12:57 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union, White48 min
May 4, 1:00 PM EDTSpecial Weather StatementFFCBanks30 min
May 4, 1:05 PM EDTSpecial Weather StatementFFCDawson, Lumpkin25 min
May 4, 1:11 PM EDTSpecial Weather StatementFFCForsyth34 min
May 4, 1:12 PM EDTSpecial Weather StatementFFCTowns, Union33 min
May 4, 1:16 PM EDTSpecial Weather StatementFFCGwinnett29 min
May 4, 1:17 PM EDTSpecial Weather StatementFFCToombs13 min
May 4, 1:40 PM EDTSpecial Weather StatementFFCBarrow35 min
May 4, 1:44 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White31 min
May 4, 1:45 PM EDTSpecial Weather StatementFFCTowns30 min
May 4, 2:05 PM EDTSpecial Weather StatementFFCHall25 min
May 4, 2:19 PM EDTSpecial Weather StatementFFCWilkes11 min
May 4, 2:24 PM EDTSpecial Weather StatementFFCOglethorpe21 min
May 4, 2:35 PM EDTSpecial Weather StatementFFCBanks10 min
May 4, 2:45 PM EDTSpecial Weather StatementFFCWilkes15 min
May 4, 2:48 PM EDTSpecial Weather StatementFFCBanks12 min
May 4, 3:28 PM EDTSpecial Weather StatementFFCOconee17 min
May 4, 4:50 PM EDTSpecial Weather StatementFFCBaldwin10 min
May 4, 6:15 PM EDTSpecial Weather StatementFFCWilkes30 min
May 4, 6:26 PM EDTSevere Thunderstorm WarningFFCWilkes34 min
May 4, 6:40 PM EDTSpecial Weather StatementFFCOconee35 min
May 4, 6:57 PM EDTSpecial Weather StatementFFCWilkes18 min
May 4, 7:02 PM EDTSpecial Weather StatementFFCMeriwether13 min
May 4, 7:16 PM EDTSpecial Weather StatementFFCMeriwether29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.